Tornadoes · United States · Texas · 2024

Unrated tornado, Sand, Texas, June 10, 2024

This Unrated tornado ran 0.5 miles across Dawson County on June 10, 2024, touching down at 7:23 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
June 10, 2024
Touchdown
7:23 PM CDT (00:23 UTC)
Lifted
7:24 PM CDT (00:24 UTC)
On the ground
1 minutes
Path length
0.5 miles (0.8 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Dawson County
Touchdown point
32.740, -102.097
Lift-off point
32.730, -102.090
Record number
2406101823-01

The damage survey

2 damage points were recorded along this path by NWS MAF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EFU.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A weak, convectively enhanced upper-low over the Texas/New Mexico border aided in the development of severe thunderstorms ahead of this feature. This included hail, damaging winds, and a couple of brief tornadoes.

A video shared to broadcast media showed a brief tornado over an open field west of Lamesa. The tornado did not cause any damage and is rated EF-Unknown. The path is estimated from this report and radar data.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
00:03 UTC00:28 UTCSevere Thunderstorm WarningMAF
00:42 UTC01:45 UTCSevere Thunderstorm WarningMAF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:54 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the tornado touched down at Jun 10, 6:30 PM CDT, 53 minutes earlier.

Area forecast discussion, Jun 10, 6:30 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
630 PM CDT Mon Jun 10 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 216 PM CDT Mon Jun 10 2024

Visible satellite shows low clouds hanging around much of the
Permian Basin while a cold front is hung up just north of the
Trans Pecos, limiting warming this afternoon with highs only
reaching the 80s for those north of I-10. Widespread storms Sunday
evening left abundant boundaries lingering across the region, and
these may play a part in storm initiation this afternoon. The
main difference between yesterday and today will be a shortwave
trough over New Mexico, slowly propagating eastward this afternoon
and model soundings show ample shear across the northern CWA,
pointing to storms becoming more organized and potentially severe.
Newest model runs keep the shortwave over New Mexico later, which
will offset timing for storms today, pushing initiation into
mid/late afternoon. Current CAMS develop storms off the Caprock,
which will move into the Permian Basin this evening and possibly
become severe as they approach the I-20 corridor around sunset.
While this is supported meteorologically, the aforementioned
lingering boundaries may throw a wrench in the forecast with
additional storms popping up unexpectedly. The main threat for
storms today will be large hail and strong winds.

As things quiet down tonight, ample moisture hanging around may
once again support low clouds developing in the Midland/Odessa
metro and areas further east. These clouds should begin to clear
out once the sun rises, and as the aforementioned shortwave moves
up into the Red River Valley, warmer air will start pushing in
across the southwest with strong upper level ridging over New
Mexico. With this, highs may reach the upper 90s/low 100s Tuesday
afternoon for those west of the Trans Pecos, and temps will be
pushing 110+ along the Rio Grande. Slightly cooler temps will
persist across the eastern Permian Basin where cloud cover will
continue as the shortwave slowly moves northeastward, and highs
may not break above the 80s. This system may once again develop a
few storms in the afternoon, but chances look much better for
areas further east of here. Still, have maintained at least chance
POPs for the eastern Permian Basin through Tuesday evening.
Similar to today, sounding instability & shear values support
severe weather in anything that develops.

-Zuber

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 216 PM CDT Mon Jun 10 2024

An upper level high will steadily build over New Mexico this week.
Increasing subsidence associated with the high will cause
temperatures to creep upwards through Friday though remaining
fairly close to climatological norms. The factor keeping temps
from getting too high is southeast winds from off the Gulf of
Mexico advecting in a more temperate airmass at the surface and
partially offsetting subsident warming. In the past several years
we have seen southeast winds at the surface result in very hot
temperatures but they were recirculating air from East Texas,
through the Hill Country and into West Texas. This week the fetch
will be much longer from the southeast and better able to tap into
the modified Gulf air. The upper high also ends rain chances
through Thursday.

An upper low off southern California moves inland Friday and
erodes the high over the weekend. This will increase rain chances
west of the Pecos River Friday and Saturday and again give those
locations that have missed out on much rainfall another chance for
some relief. Westerly flow then develops in the mid and upper
levels as the low moves into the Central Plains advecting in
warmer air aloft from the west. Warm air aloft stabilizes the
atmosphere so any rain chances end early next week. There is some
disagreement as to temperatures over the weekend and early next
week. There isn't much of a discrepancy, but current MOS guidance
may be giving the warmer air aloft too much of an effect on
surface temperatures since surface flow will remain southeasterly
from the Gulf. As long as the Gulf stays open that should provide
at least a small moderating effect, even if only a couple of
degrees. Either way, it is June and it will be hot.

Hennig

&&

.AVIATION...
(00Z TAFS)
Issued at 619 PM CDT Mon Jun 10 2024

Currently watching a broken line of convection extending from
about 40NM NW KPEQ to 10NM E KHOB to 15NM W KGNC sagging
southeastward at around 15-20 knots. Uncertain as to how far
southeast this line will hold before loss of heating will affect
it much, but we're confident enough to put in a TEMPO at KINK and
VCTS at KHOB, KMAF, and KPEQ. Of the latter three terminals this
evening, KMAF would stand to see the best chances, but couldn't
bring myself to pull the trigger on a TEMPO just yet...will
monitor and amend as needed. In TSRA, VRB20G35KT and MVFR ceilings
and vsbys can be expected. Thereafter, VFR conditions can be
expected at all terminals save KMAF, where a TEMPO for MVFR
ceilings between 12Z and 14Z seems prudent. Outside of convection,
winds will be under 11 knots and variable in direction.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               67  89  67  92 /  60  40  20   0
Carlsbad                 66  97  70  99 /  20  10   0   0
Dryden                   71  98  73  97 /  20  20   0   0
Fort Stockton            69  99  71  98 /  30  20   0  10
Guadalupe Pass           65  91  67  93 /  20  10   0  10
Hobbs                    62  92  64  94 /  40  10   0   0
Marfa                    58  95  61  95 /  20  20   0  20
Midland Intl Airport     66  91  68  92 /  50  20  10   0
Odessa                   67  92  69  93 /  50  10  10   0
Wink                     69  98  72  99 /  30  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...70
LONG TERM....10
AVIATION...70
Hazardous weather outlook, Jun 10, 2:15 PM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Mon Jun 10 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-111915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
215 PM CDT Mon Jun 10 2024 /115 PM MDT Mon Jun 10 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a marginal to slight risk for severe thunderstorms in the
Permian Basin and Trans Pecos this afternoon and evening. Large hail
and damaging winds are the main concerns.

Lightning fire starts are also a concern, especially for the western
high terrain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low risk for severe thunderstorms across eastern portions
of the area Tuesday afternoon. Large hail and damaging winds will
again be the main threats.

Diurnally driven storms from heating of elevated terrain will pose
the risk of fire starts each afternoon.

Hazardous heat is possible Wednesday through next Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 10, 5:50 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
550 PM CDT Mon Jun 10 2024

NMZ033-TXZ045-102330-
Central Lea County NM-Gaines TX-
550 PM CDT Mon Jun 10 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL LEA AND WESTERN
GAINES COUNTIES THROUGH 630 PM CDT/530 PM MDT/...

At 549 PM CDT/449 PM MDT/, Doppler radar was tracking a cluster of
strong thunderstorms 8 miles northeast of Hobbs, moving east at 25
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hobbs, Seminole, Gaines County Airport, Knowles, Paynes Corner,
Higginbotham, and Gaines County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 10261 3261 10260 3267 10318 3296 10315
TIME...MOT...LOC 2249Z 266DEG 24KT 3283 10307

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

91
Local storm report, Jun 10, 6:05 PM CDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
605 PM CDT Mon Jun 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     Hail             5 WNW Red Bluff         31.94N 103.99W
06/10/2024  M1.00 Inch       Reeves             TX   Trained Spotter

            Spotter reports dime to quarter size hail
            just ended.

&&
Special weather statement, Jun 10, 6:31 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
631 PM CDT Mon Jun 10 2024

TXZ050-110015-
Andrews TX-
631 PM CDT Mon Jun 10 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL ANDREWS COUNTY THROUGH
715 PM CDT...

At 631 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 15 miles east of Eunice, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Andrews, Florey, Frankel City, and Andrews County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3230 10304 3249 10297 3251 10242 3214 10250
TIME...MOT...LOC 2331Z 284DEG 22KT 3236 10292

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Jun 10, 6:56 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
656 PM CDT Mon Jun 10 2024

TXZ045-050-110045-
Andrews TX-Gaines TX-
656 PM CDT Mon Jun 10 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ANDREWS...
SOUTHEASTERN GAINES...NORTHWESTERN MARTIN AND SOUTHWESTERN DAWSON
COUNTIES THROUGH 745 PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gaines County Airport, or near Seminole, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Seminole, Gaines County Airport, and McKenzie Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3253 10220 3252 10221 3239 10221 3254 10272
      3278 10268 3281 10220
TIME...MOT...LOC 2356Z 286DEG 25KT 3264 10262

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

91
Special weather statement, Jun 10, 6:57 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
657 PM CDT Mon Jun 10 2024

TXZ059-060-067-110045-
Loving TX-Ward TX-Winkler TX-
657 PM CDT Mon Jun 10 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN REEVES...NORTHWESTERN
WARD...SOUTHWESTERN WINKLER AND SOUTHEASTERN LOVING COUNTIES THROUGH
745 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Mentone, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wink and Winkler County Airport.

This includes Interstate 20 between mile markers 53 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3187 10348 3173 10299 3139 10325 3143 10326
      3142 10328 3172 10360
TIME...MOT...LOC 2357Z 305DEG 23KT 3176 10347

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

91
Local storm report, Jun 10, 7:06 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
706 PM CDT Mon Jun 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Tstm Wnd Gst     2 S Seminole            32.68N 102.65W
06/10/2024  M60 MPH          Gaines             TX   AWOS

            AWOS station KGNC Seminole.

&&

The radar

The Midland/Odessa radar (KMAF), 88 km away, was scanning. The volume nearest the touchdown began at 00:23 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:55 UTCTSTM WND GST 602 S SeminoleGaines, TXAWOS station KGNC Seminole.
00:22 UTCTORNADO4 E LoopGaines, TXCorrects previous tornado report from 2 E Loop. Multiple observers reported a brief cone tornado to the northeast of Loop. The tornado only lasted two to three minutes over open fields. The tornado likely dissipated near
00:23 UTCTORNADO4 Nnw UnionDawson, TXVideo shows a brief rope tornado east of Lamesa. This was over open fields.
00:28 UTCTORNADO2 E LoopGaines, TXMultiple reports of a brief cone tornado from northeast of Loop. Tornado crossed Hwy 83 before dissipating. Tornado was over mainly open fields.
01:20 UTCHAIL 2.251 Se BrownfieldTerry, TX
01:22 UTCHAIL 1.5BrownfieldTerry, TXSlightly smaller than golf balls.
01:23 UTCTORNADO4 Nnw UnionDawson, TXCorrects previous tornado report from 4 NNW Union. A video shared to broadcast media showed a brief tornado over an open field west of Lamesa. The tornado did not cause any damage and is rated EF-Unknown. The path is est

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of June 10, 2024

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 107:22 PM CDTUnratedGaines, TX1.250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.